New York, 2007

Flash Flooding and Flood in New York, June 19 to 20, 2007

June 19 to 20, 2007 · NWS BGM · 30 events in 11 counties and zones

High pressure moved off the east coast ahead of an approaching cold front, allowing southwest winds to bring a flow of hot and humid air across the region. Showers and thunderstorms developed out ahead of this strong cold front, with numerous reports of large hail and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
4
Injuries
0
Property damage
$30 million
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

High pressure moved off the east coast ahead of an approaching cold front, allowing southwest winds to bring a flow of hot and humid air across the region. Showers and thunderstorms developed out ahead of this strong cold front, with numerous reports of large hail and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 19, 12:41 PM EST, 29 minutes earlier.

Area forecast discussion, Jun 19, 12:41 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
141 PM EDT TUE JUN 19 2007

.SYNOPSIS...
TODAY, HIGH PRESSURE OFF THE EAST COAST AND A COLD FRONT
APPROACHING FROM THE GREAT LAKES WILL PROVIDE A SOUTHWEST FLOW OF
HOT AND HUMID AIR. SHOWERS AND THUNDERSTORMS WILL DEVELOP OUT
AHEAD OF THIS STRONG COLD FRONT FROM MID AFTERNOON THROUGH THIS
EVENING. BEHIND THE FRONT...HIGH PRESSURE WILL USHER IN COOLER AND
DRIER CONDITIONS THROUGH THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
COLD FRONT CURRENTLY STRETCHES ACROSS WESTERN MICHIGAN WITH
WIDESPREAD CONVECTION ALONG BOUNDARY. A SOUTH/SOUTHWEST FLOW OF HOT AND
HUMID AIR WILL DEVELOP THIS MORNING. FA WILL SEE PLENTY OF
SUNSHINE THIS MORNING AND WITH T85 AROUND 19C MAXES WILL REACH 90
OR BETTER IN MOST PLACES.

NAM DEVELOPS A PRE-FRONTAL TROF AHEAD OF MAIN COLD FRONT THAT
CROSSES FA BTW 18Z-00Z. THIS FEATURE ALSO COINCIDES WITH A H5
SHORT WAVE LOBE ALTHOUGH NOT REALLY IMPRESSIVE. BOUNDARY BECOMES
VERY ACTIVE AS IT REACHES CENTRAL/EASTERN PTN OF FA AS AIRMASS
DESTABILIZES DUE TO MAX HEATING. WITH MID LEVEL WIND FIELDS NEAR
30 KNOTS AND AIRMASS MODERATELY UNSTABLE WITH CAPES AROUND
1500-2000 J/KG, THE POTENTIAL FOR SEVERE WEATHER CONTINUES.
LIMITING FACTORS FOR A WIDESPREAD SEVERE WEATHER EVENT ARE BULK
SHEAR VALUES THAT ARE ONLY MARGINAL AND THE STRONGER UPPER LEVEL
DYNAMICS LAG WELL BEHIND SFC BOUNDARY.

LATEST GFS RUNS ARE NOW HINTING AT THE SAME TYPE OF SCENARIO WITH
PRE-FRONTAL TROF WHICH ADDS CONFIDENCE TO CURRENT FORECAST.
CONTINUED WITH LIKELY POPS THIS AFTERNOON FOR ALL BUT FAR
EASTERN/SOUTHERN FA HERE HIGH CHC.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
COLD FRONT SWINGS THROUGH MOST OF FA BY 06Z WED. THIS SECONDARY
BOUNDARY WILL PROLONG SHOWERS AND THUNDERSTORMS THROUGH LATE
EVENING BUT ANY SEVERE CONVECTION WILL PROBABLY ONLY BE ASSOCIATED
WITH PRE-FRONTAL TROF.

WEDNESDAY...SFC HIGH PRESSURE OVER THE OHIO VALLEY WILL BUILD
EASTWARD INTO REGION PROVIDING A PARTLY TO MOSTLY SUNNY DAY. LOW
LEVEL LAPSE RATES WILL PROVIDE GOOD MIXING AND NORTHWEST WINDS OF
10 TO 15 MPH. WITH T85 COOLING OFF TO 10/12C TEMPS WILL BE
NOTICEABLY COOLER.

WED NIGHT WILL BE COOL DUE TO GOOD RADIATIONAL COOLING WITH CLEAR
SKIES AND LIGHT WINDS.

ON THURSDAY A WEAK SFC TROF WITH SOME UPPER LEVEL SUPPORT WILL
SWING THROUGH THE REGION. MOISTURE IS LIMITED BUT BEST DYNAMICS
AND MOISTURE RESIDE OVER NRN CWA, WILL CONTINUE WITH LOW CHC POPS HERE.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...

FOCUS ON THE SHORT TERM SO LITTLE CHG TO PRELIMINARY HPC
GUIDANCE. CONFIDENCE LOWER THAN USUAL WITH MDLS SUGGESTING A PTRN
WHERE WELL BE SUSCEPTIBLE TO S/WVS EMBEDDED IN NW FLOW ALOFT
STARTING SAT AND PERSISTING INTO EARLY NXT WEEK. PRBLM IS THAT
THE TRACK/TIMING OF THESE MESOCONVECTIVE SYSTEMS IS DIFFICULT IF
NOT IMPOSSIBLE THIS FAR OUT.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...

LINE OF TSRA CROSSING THE FCST AREA THIS AFTN. IN ADDN, SCT CELLS
LIKELY TO DVLPS AHEAD OF THIS LINE. POTNL FOR MORE ACTIVITY THIS
EVNG INTO THE OVRNGT HRS WITH THE ACTUAL CDFNT. XPCT MVFR CONDITIONS IN
TSRA WITH POTNL FOR G25-40KTS. LATER TNGT, MORE WDCSPRD MVFR
CONDITIONS ARE LIKELY JUST BEHIND THE MAIN PCPN SHIELD...WHICH
SHUD BE PULLING EWD AND OUT OF THE AREA IN THE 06-10Z TIME FRAME.
CLEARING SKIES AND GUSTY NW WINDS 15-25 FOR LATE TMRW MRNG INTO
THE EARLY AFTN.

OUTLOOK...CHC FOR MVFR IN TSRA THU AFTN AND SAT AFTN/EVNG. POTNL
FOR VLY FOG AT ELM ALMOST ANY NGT. OTRW VFR XPCTD TO PREVAIL.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...RRM
NEAR TERM...RRM
SHORT TERM...RRM
Hazardous weather outlook, Jun 19, 11:41 AM EST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1241 PM EDT TUE JUN 19 2007

NYZ009-015>018-022>025-036-037-044>046-055>057-PAZ038>040-043-044-
047-072-201645-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-
WYOMING-LACKAWANNA-LUZERNE-SOUTHERN WAYNE-
1241 PM EDT TUE JUN 19 2007

...SEVERE THUNDERSTORM WATCH 418 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NYZ062-PAZ048-201645-
SULLIVAN-PIKE-
1241 PM EDT TUE JUN 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP FROM MID AFTERNOON THROUGH
THIS EVENING. SOME OF THE STORMS COULD PRODUCE DAMAGING WINDS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.

In the hours before

Special weather statement, Jun 19, 12:03 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
103 PM EDT TUE JUN 19 2007

NYZ022-191800-
STEUBEN NY-
103 PM EDT TUE JUN 19 2007

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 1257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM 7 MILES WEST OF WAYLAND TO HARTSVILLE TO 23
  MILES SOUTHWEST OF TROUPSBURG...AND MOVING EAST AT 35 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  FREMONT AT 110 PM EDT...
  TROUPSBURG AT 120 PM EDT...
  WEST CAMERON AT 125 PM EDT...
  WOODHULL AT 130 PM EDT...
  PRATTSBURG AT 135 PM EDT...
  THURSTON AT 140 PM EDT...
  URBANA AT 145 PM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

MSE
Special weather statement, Jun 19, 12:54 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
154 PM EDT TUE JUN 19 2007

NYZ009-037-191900-
ONEIDA NY-
154 PM EDT TUE JUN 19 2007

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 151 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR VERONA...AND
  MOVING NORTHEAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  VERONA MILLS AND NEW LONDON AT 200 PM EDT...
  ROME AND WESTMORELAND AT 210 PM EDT...
  GRIFFISS AFB AND ORISKANY AT 220 PM EDT...
  FLOYD AT 225 PM EDT...
  STITTVILLE AND WESTERNVILLE AT 230 PM EDT...
  HOLLAND PATENT AT 235 PM EDT...
  STEUBEN AT 240 PM EDT...
  TRENTON AND BARNEVELD AT 245 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS. SEEK SHELTER IF YOU ARE IN THE PATH OF THIS
STORM.

The radar

The Binghamton radar (KBGM), 82 km away, was scanning. The volume nearest the first event began at 18:08 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 5 hail, 3 flash flood, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Cayuga

When
June 19, 1:10 PM EST
Where
Cayuga County, Owasco
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
42.850, -76.450

Several trees were blown down on Melrose Road.

Thunderstorm Wind, Seneca

When
June 19, 1:20 PM EST
Where
Seneca County, Interlaken
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
42.620, -76.720

Trees were blown down in Interlaken and Trumansburg on the Seneca County side.

Hail, Madison

When
June 19, 1:30 PM EST
Where
Madison County, Oneida
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.100, -75.670

Thunderstorm Wind, Oneida

When
June 19, 1:40 PM EST
Where
Oneida County, 1.22 mi NW of Rome
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
43.230, -75.490

Trees were blown down in Rome, Verona and Lowell.

Hail, Onondaga

When
June 19, 1:55 PM EST
Where
Onondaga County, 0.51 mi E of Tully Center
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.800, -76.110

Hail, Onondaga

When
June 19, 2:00 PM EST
Where
Onondaga County, 0.86 mi SE of Liverpool
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.110, -76.210

Thunderstorm Wind, Broome

When
June 19, 2:00 PM EST
Where
Broome County, 1.02 mi W of Triangle
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
42.330, -75.890

Trees were blown down in Triangle.

Thunderstorm Wind, Cortland

When
June 19, 2:00 PM EST
Where
Cortland County, Cortland
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
42.600, -76.170

Trees were blown down by strong thunderstorm winds.

Thunderstorm Wind, Chenango

When
June 19, 2:05 PM EST
Where
Chenango County, Smithville Flats
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
42.400, -75.800

Trees and poles were blown down.

Hail, Oneida

When
June 19, 2:15 PM EST
Where
Oneida County, Waterville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.930, -75.380

Thunderstorm Wind, Onondaga

When
June 19, 2:30 PM EST
Where
Onondaga County, 0.86 mi NW of Fabius
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.840, -75.990

Several trees were blown down.

Thunderstorm Wind, Cortland

When
June 19, 2:43 PM EST
Where
Cortland County, Cincinnatus
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
42.530, -75.880

Wires were blown down. A tree fell on a house.

Thunderstorm Wind, Madison

When
June 19, 2:52 PM EST
Where
Madison County, Sullivan
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
43.050, -75.870

Several trees were blown down.

Thunderstorm Wind, Chenango

When
June 19, 3:05 PM EST
Where
Chenango County, 1.38 mi N of Bainbridge
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
42.300, -75.480

Trees were blown down.

Thunderstorm Wind, Otsego

When
June 19, 3:32 PM EST
Where
Otsego County, 0.69 mi N of Unadilla
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
42.330, -75.320

Trees fell on wires.

Thunderstorm Wind, Chenango

When
June 19, 3:45 PM EST
Where
Chenango County, 3.46 mi N of Bainbridge
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.330, -75.480

Trees were blown down.

Thunderstorm Wind, Chenango

When
June 19, 3:46 PM EST
Where
Chenango County, 1.38 mi N of Bainbridge
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.300, -75.480

Numerous trees and wires were blown down along Route 38.

Thunderstorm Wind, Broome

When
June 19, 4:15 PM EST
Where
Broome County, East Windsor
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
42.120, -75.620

Several trees were blown down. One tree fell on a car.

Hail, Delaware

When
June 19, 4:51 PM EST
Where
Delaware County, 4.63 mi SSW of Pepacton Branch
Measured
1 in hail
Reported by
Public
Coordinates
42.020, -74.920

Thunderstorm Wind, Delaware

When
June 19, 5:45 PM EST
Where
Delaware County, 4.88 mi NNE of Cooks Falls
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
41.990, -74.920

Numerous trees were blown down.

Thunderstorm Wind, Delaware

When
June 19, 5:45 PM EST
Where
Delaware County, Colchester
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
42.170, -75.080

Trees and wires blown down.

Flash Flood, Delaware

When
June 19, 6:30 PM EST to 9:30 PM EST
Where
Delaware County, Downsville
Cause
Heavy Rain
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
42.080, -75.000

State Route 206/County Route 7 between Downsville and Roscoe was closed due to flash flooding. Heavy rain began significant flooding of this area at 730 am EDT.

Flash Flood, Delaware

When
June 19, 6:50 PM EST to 10:00 PM EST
Where
Delaware County, Colchester
Cause
Heavy Rain
Deaths
4 direct, 0 indirect
Property damage
$30 million
Reported by
County Official
Coordinates
42.170, -75.080

A catastrophic flash flood occurred the evening of June 19th. The area along the border of Delaware and Sullivan Counties received between 8 and 11 inches of rain in 2 to 3 hours. The water washed out one bridge, damaged several other bridges and roads, destroyed all land-line and cellular communications and ripped homes from their foundations.|4 people were killed by what was described as a 4 to 8 foot wall of water which torn down the hill close to route 206/county route 7. 3 of the people that were killed were in homes that were washed away. 1 person was in a car. The flooding abated late in the evening.

A detailed assessment of the damages to the homes and businesses in Delaware county was conducted by the New York State Emergency Management Office and the Federal Emergency Management Agency. These assessments found that 37 homes had been destroyed and 16 additional homes had suffered major damages. A section of route 206/county route 7 was destroyed between Rockland and Downsville. The flooding tore a 26 foot deep gully into state route 206/county route 7. Total damages were around 30 million dollars.

Thunderstorm Wind, Delaware

When
June 19, 7:00 PM EST
Where
Delaware County, 3.31 mi NE of Cooks Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
41.964, -74.924

Several trees were blown down. Power was out with no phone service.

Flash Flood, Sullivan

When
June 19, 7:00 PM EST to 10:00 PM EST
Where
Sullivan County, Rockland
Cause
Heavy Rain
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
41.950, -74.920

Beaver Kill Road was washed out just across the border of Delaware County in the town of Rockland by flash flooding. 300,000 dollars worth of damage was done to this road.

Thunderstorm Wind, Otsego

When
June 19, 7:05 PM EST
Where
Otsego County, 0.69 mi S of Otego
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
42.390, -75.180

Trees and wires were blown down.

Thunderstorm Wind, Sullivan

When
June 19, 7:05 PM EST
Where
Sullivan County, Kenoza Lake
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
41.730, -74.970

Trees and wires were blown down.

Thunderstorm Wind, Otsego

When
June 19, 7:10 PM EST
Where
Otsego County, Oneonta
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
42.450, -75.070

Numerous trees and wires were blown down throughout the city.

Thunderstorm Wind, Otsego

When
June 19, 7:15 PM EST
Where
Otsego County, Oneonta
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.450, -75.070

Trees and wires were blown down.

Flood, Delaware

When
June 20, 12:00 AM EST to 12:15 AM EST
Where
Delaware County, Cooks Falls
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
41.930, -74.970

The Beaver Kill Creek at Cooks Falls exceeded the flood stage of 10 feet at midnight EDT of June 20th. The Beaver Kill at Cooks Falls rose extremely rapidly from 1.2 feet close to 1100 pm edt to over 8 feet in 15 minutes or less. The Beaver Kill crested at 10.16 feet before quickly falling back below flood stage by 1215 am EDT.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Delaware2007-06-1981MalePermanent HomeDirect
Flash Flood, Delaware2007-06-1979FemalePermanent HomeDirect
Flash Flood, Delaware2007-06-19FemalePermanent HomeDirect
Flash Flood, Delaware2007-06-1974FemaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43950, 43951, 46168, 43952, 43946, 43947, 43953, 46169, 43954, 43948, 43957, 43958, 43959, 43960, 43961, 43962, 43963, 43964, 43949, 43965, 46170, 43943, 43944, 43966, 46164, 43968, 43969, 43970, 43971, 46166.